Following an acute overdosage of butalbital, acetaminophen, and caffeine, toxicity may result from the barbiturate or the acetaminophen. Toxicity due to caffeine is less likely, due to the relatively small amounts in this formulation.
Fioricet is a combination prescription medication used to treat migraines and tension headaches. Keep the following key points in mind regarding Fioricet:
- Fioricet includes butalbital, acetaminophen and caffeine
- Fioricet is a controlled substance and should be taken exactly as prescribed
- As a depressant, Fioricet can have side effects like feeling sluggish or drowsiness as the body adjusts to the medication. In rare cases, side effects can be more severe.
- Fioricet can interact with other drugs and health conditions and you should speak to a doctor if you are taking other medications, have any other health conditions or are pregnant
- Fioricet has some addictive qualities
- Misusing Fioricet can be dangerous or deadly
Signs and Symptoms
Toxicity from barbiturate poisoning include drowsiness, confusion, and coma; respiratory depression; hypotension; and hypovolemic shock.
In acetaminophen overdosage: dose-dependent, potentially fatal hepatic necrosis is the most serious adverse effect. Renal tubular necroses, hypoglycemic coma, and thrombocytopenia may also occur. Early symptoms following a potentially hepatotoxic overdose may include: nausea, vomiting, diaphoresis, and general malaise. Clinical and laboratory evidence of hepatic toxicity may not be apparent until 48 to 72 hours post-ingestion. In adults hepatic toxicity has rarely been reported with acute overdoses of less than 10 grams, or fatalities with less than 15 grams.
Acute caffeine poisoning may cause insomnia, restlessness, tremor, and delirium, tachycardia and extrasystoles.
A single or multiple overdose with Fioricet is a potentially lethal polydrug overdose, and consultation with a regional poison control center is recommended.
Immediate treatment includes support of cardiorespiratory function and measures to reduce drug absorption. Vomiting should be induced mechanically, or with syrup of ipecac, if the patient is alert (adequate pharyngeal and laryngeal reflexes). Oral activated charcoal (1 g/kg) should follow gastric emptying. The first dose should be accompanied by an appropriate cathartic. If repeated doses are used, the cathartic might be included with alternate doses as required. Hypotension is usually hypovolemic and should respond to fluids. Pressors should be avoided. A cuffed endotracheal tube should be inserted before gastric lavage of the unconscious patient and when necessary, to provide assisted respiration. If renal function is normal, forced diuresis may aid in the elimination of the barbiturate. Alkalinization of the urine increases renal excretion of some barbiturates, especially phenobarbital.
Meticulous attention should be given to maintaining adequate pulmonary ventilation. In severe cases of intoxication, peritoneal dialysis, or preferably hemodialysis may be considered. If hypoprothrombinemia occurs due to acetaminophen overdose, vitamin K should be administered intravenously.
If the dose of acetaminophen may have exceeded 140 mg/kg, acetylcysteine should be administered as early as possible. Serum acetaminophen levels should be obtained, since levels four or more hours following ingestion help predict acetaminophen toxicity. Do not await acetaminophen assay results before initiating treatment. Hepatic enzymes should be obtained initially, and repeated at 24-hour intervals.
Methemoglobinemia over 30% should be treated with methylene blue by slow intravenous administration.
Toxic Doses (for adults)
In all cases of suspected overdosage, call your Regional Poison Control Center to obtain the most up-to-date information about the treatment of overdosage. Telephone numbers of certified Regional Poison Control Centers are listed in the Physicians’ Desk Reference®.
Do not take Fioricet along with other medications that contain acetaminophen as it can be toxic to the liver.
In the event of an overdose on Fioricet, call 911 immediately. Emergency treatment is critical to ensure the person remains stable. After the immediate overdose risk is averted, subsequent care is essential to effectively address the drug abuse or addiction issue.
Fioricet rehab treatment normally begins with the detoxification phase. This process reduces the patient’s dosage of Fioricet until they are no longer taking the drug at all. The detoxification phase of the treatment eliminates the patient’s physical dependence on Fioricet. The remainder of a treatment program for Fioricet addiction deals primarily with the psychological aspect of the addiction.